Alert archive / Virginia / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 36, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 18, 1995, 8:36 PM EDT for Bedford County, Virginia. It was in force for 39 min.
The area
The counties it named.
The facts
- Issued
- May 18, 1995, 8:36 PM EDT (00:36 UTC)
- Expired
- May 18, 1995, 9:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Bedford County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 611 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1530 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 190037 SVRRNK VAC019-190115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 836 PM EDT THU MAY 18 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 915 PM EDT FOR THE FOLLOWING COUNTY... IN SOUTH CENTRAL VIRGINIA ...SOUTHERN BEDFORD COUNTY AT 836 PM DOPPLER WEATHER RADAR IN BLACKSBURG SHOWED A SEVERE THUNDERSTORM MOVING INTO SOUTHERN BEDFORD COUNTY NEAR THE WESTERN END OF SMITH MOUNTAIN LAKE. MOVEMENT WAS TOWARD THE EAST AT 35 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:35 PM EDT, 6 hours 1 minute earlier.
Area forecast discussion, May 18, 2:35 PM EDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT THU MAY 18 1995 RECOMMENDATIONS... WBC...RDU AND CRW...DO WHAT YOU WANT...HV HAD NO TIME TO LOOK AT MUCH OF ANYTHING. DISCUSSION...SMALL BOW ECHO PRODUCED NUMEROUS REPORTS OF DOWNED POWER LINES AND TREES AND POWER OUTAGES ACRS NRN PORTION OF THE CWA. OUTFLOW BNDRY FROM THIS CONVECTION NOW SHOWG UP ON SAT PICTS FROM ERN APPOMATTOX COUNTY SOUTHWEST TO GRAYSON COUNTY. EXPpECT SEVERE TRW TO DVLP HERE DURG THE NEXT FEW HOURS. MTE
In the hours before
Special weather statement, May 18, 5:09 PM EDT, 3 hours 27 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-182230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 510 PM EDT THU MAY 18 1995 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1000 PM TONIGHT FOR SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA. IN THE BLACKSBURG AREA OF RESPONSIBILITY... THIS WATCH INCLUDES THE COUNTIES OF SMYTH AND TAZEWELL IN SOUTHWEST VIRGINIA...AND MERCER...SUMMERS...MONROE AND GREENBRIER IN WEST VIRGINIA. AT 510 PM DOPPLER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS IN EASTERN KENTUCKY THAT WILL BE MOVING INTO FAR SOUTHWEST VIRGINIA DURING THE NEXT HOUR. THESE STORMS COULD AFFECT THE ABOVE MENTIONED EASTERN PORTIONS OF THE WATCH AREA BY 700 PM. IN ADDITION...SCATTERED THUNDERSTORMS WERE DEVELOPING AHEAD OF THE LINE IN SOUTHWEST VIRGINIA. THESE COULD INTENSIFY SUDDENLY. PEOPLE IN THE WATCH AREA SHOULD REMAIN ALERT TO THE WEATHER THIS EVENING. LISTEN TO NOAA WEATHER RADIO OR YOU LOCAL NEWS MEDIA FOR FURTHER UPDATES OR POSSIBLE WARNINGS. JJ
Local storm report, May 18, 5:26 PM EDT, 3 hours 10 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE BLACKSBURG VA 525 PM EDT THU MAY 18 1995 DATE/TIME COUNTY/CITY EVENT 520 PM HENRY GOLFBALL SIZE HAIL IN FIELDALE. MTE
Local storm report, May 18, 5:28 PM EDT, 3 hours 8 minutes before
LOCAL STORM REPORT...CORRECTED... NATIONAL WEATHER SERVICE BLACKSBURG VA 525 PM EDT THU MAY 18 1995 DATE/TIME COUNTY/CITY EVENT 18/520 PM HENRY GOLFBALL SIZE HAIL IN FIELLDALE. MTE
Special weather statement, May 18, 6:11 PM EDT, 2 hours 25 minutes before
VAZ007-009-WVZ042>045-182345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 610 PM EDT THU MAY 18 1995 ...THE SEVERE THUNDERSTORM WATCH FOR TAZEWELL AND SMYTH COUNTIES HAS BEEN UPGRADED TO A TORNADO WATCH VALID UNTIL MIDNIGHT... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MERCER ...SUMMERS ...MONROE... AND GREENBRIER COUNTIES IN WEST VIRGINIA UNTIL 10 PM... AT 610 PM RADAR SHOWED LARGE TORNADIC THUNDERSTORMS OVER EASTERN KENTUCKY AND EXTREME SOUTHWEST VIRGINIA MOVING TO THE EAST-NORTHEAST AROUND 45 MPH. THESE STORMS WILL APPROACH TAZEWELL AND SMYTH COUNTIES BETWEEN 700 AND 730 PM. OTHER THUNDERSTORMS WERE MOVING ACROSS SOUTHERN WEST VIRGINIA AND WILL AFFECT TH0E GREENBRIER VALLEY DOWN TO BLUEFIELD BETWEEN 620 AND 700 PM. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS WEATHER SITUATION. JDS
Local storm report, May 18, 7:13 PM EDT, 1 hour 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
710 PM EDT THU MAY 18 1995
DATE/TIME COUNTY/CITY EVENT
18/1150 AM GILES STRONG WINDS BLEW DOWN TREES AND POWER
LINES IN PEARISBURG.
18/1242 PM ROANOKE STRONG WINDS BLEW A TREE ON A CAR 4
MILES NORTHEAST OF ROANOKE.
18/505 PM PATRICK DIME SIZE HAIL IN STUART.
18/n525 PM MARTINSVILLE CITY NICKEL SIZE HAIL IN MARTINSVILLE CITY.
18/530 PM PITTSYLVANIA QUARTER SIZE HAIL 1 MILES SOUTH OF
CHATHAM.
MTELocal storm report, May 18, 7:44 PM EDT, 52 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE BLACKSBURG VA 743 PM EDT THU MAY 18 1995 DATE/TIME COUNTY/CITY EVENT 18/740 PM FLOYD 1 INCH DIAMETER HAIL AT BENT MOUNTAIN
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:02 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 43 min |
| May 18, 8:41 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 49 min |
| May 18, 9:06 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 54 min |
| May 18, 9:33 PM EDT | Severe Thunderstorm Warning | RNK | Charles City | 42 min |
| May 19, 12:10 AM EDT | Severe Thunderstorm Warning | RNK | Rockbridge | 35 min |
| May 19, 3:26 AM EDT | Severe Thunderstorm Warning | RNK | Henry | 34 min |
| May 19, 3:49 AM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 26 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.